Document Type : Original Article
M.Sc. in Nursing, Instructor of Nursing Dept., School of Nursing & Midwifery, Arak University of Medical Sciences, Arak, Iran
Background & Objective: The intravenous administration of drugs is a complex process in which errors may cause detrimental outcomes for patients and an increase in healthcare costs This study was performed to ascertain the frequency type and causes of errors made by senior nursing students in intravenous drug preparation and administration Methods: In this descriptive study which was conducted in four wards (internal surgery Coronary Care Unit and neurosurgery) in two teaching hospitals in Arak 52 nursing students were observed during preparation and administration of intravenous drugs between 7 to 8 times by an observer Errors were checked in each step The observer intervened in case a potential error was about to happen and this was considered as an error too Data was collected using a researcher made questionnaire Results: In 372 registered observations 153 errors were detected while in 139 cases at least one error occurred The most frequent error in drug preparation was in solvent and diluting (268%) The most common error in administration was inappropriate infusion rate (1155%) The most common cause of errors was inadequate pharmacologic knowledge (1895%) Most errors in drug field were related to heparin (10 cases) ceftazidime (7 cases) phenytoin (6 cases) dopamine (6 cases) and vancomycin (5 cases) Conclusion: This study shows that making errors in intravenous drug preparation and administration is highly probable amongst nursing students Educational content should be designed in order to reduce these errors Also it seems that the strategy of unsupervised medication administration by senior nursing students needs to be revised
- Wolf ZR, Hicks R, Serembus JF. Characteristics of medication error made by student during the administration phase. J Prof Nurs 2006; 22(1): 39-51.
- Anderson DJ, Webster CS. A systems approach to the reduction of medication error on the hospital ward. J Adv Nurs 2001; 35(1): 34-41.
- Johnstone MJ, Kanitsaki O. The ethics and practical importance of defining, distinguishing and disclosing nursing errors: a discussion paper. Int J Nurs Stud 2006; 43(3): 367-76.
- Webster CS, Anderson DJ. A practical guide to the implementation of an effective incident reporting scheme to reduce medication error on the hospital ward. Int J Nurs Pract 2002; 8(4): 176–83.
- Carlton G, Blegen MA. Medication-related errors: a literature review of incidence and antecedents. Annu Rev Nurs Res 2006; 24:19-38.
- McCarthy AM, Kelly MW, Reed DJ. Medication administration practices of school nurses. J Sch Health. 2000; 70(9): 371-6.
- Kawamura H. The approaches to factors which cause medication error. Gan Kagaku Ryoho (Japanese Journal of Cancer and Chemotherapy) 2001; 28(3): 304–9.
- Taxis K, Barber N. Ethnographic study of incidence and severity of intravenous drug errors. BMJ 2003; 29: 326(7391): 684–7.
- Cousins DH, Sabatier B, Begue D, Schmitt C, Hoppe-Tichy T. Medication errors in intravenous drug preparation and administration: a multicentre audit in the UK, Germany and France. Qual Saf Health Care 2005; 14(3): 190-5.
- Taxis K, Barber N. Causes of intravenous medication errors: an ethnographic study. Qual Saf Health Care 2003; 12(3): 343-7.
- Anselmi ML, Peduzzi M, Dos Santos CB. Errors in the administration of intravenous medication in Brazilian hospitals. J Clin Nurs 2007; 16(10): 1839–47.
- Wright K. Student nurses need more than maths to improve their drug calculating skills. Nurs Educ Today 2007; 27(4): 278-85.
- Leape LL, Bates DW, Cullen DJ, Cooper J, Demonaco HJ, Gallivan T, et al. Systems analysis of adverse drug events. JAMA 1995; 274(1): 75-60.
- O’Shea E. Factors contributing to medication errors: a literature review. J Clin Nurs 1999; 8(5): 496-504.
- Rainboth L, DeMasi C. Nursing students’ mathematic calculation skills. Nurs Educ Prac 2006; 26(8): 655-61.
- Calliari D. The relationship between a calculation test given in nursing orientation and medication errors. J Contin Educ Nurs 1995; 26(1): 11-4.